Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 49, NWS Newport/Morehead City, NC

August 8, 2025Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 8, 2025, 8:48 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Aug 9, 2025, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2025, 8:48 PM EDT (00:48 UTC)
In effect from
Aug 9, 2025, 7:00 AM EDT
Expired
Aug 9, 2025, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WHUS42 KMHX 090048
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
848 PM EDT Fri Aug 8 2025

NCZ203-091300-
/O.NEW.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
Northern Outer Banks-
848 PM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-091300-
/O.NEW.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
Hatteras Island-
848 PM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Hatteras Island beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-091300-
/O.NEW.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
East Carteret-
848 PM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING NORTH OF CAPE LOOKOUT...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Core Banks beaches north of Cape Lookout.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
3 follow-up statements
820 
WHUS42 KMHX 090734
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
334 AM EDT Sat Aug 9 2025

NCZ204-091945-
/O.EXA.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
Ocracoke Island-
334 AM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island beaches.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ203-091945-
/O.CON.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
Northern Outer Banks-
334 AM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-091945-
/O.CON.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
Hatteras Island-
334 AM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-091945-
/O.CON.KMHX.BH.S.0049.250809T1100Z-250810T0000Z/
East Carteret-
334 AM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Core Banks beaches.

* WHEN...From 7 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
542 
WHUS42 KMHX 091608
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1208 PM EDT Sat Aug 9 2025

NCZ196-204-091715-
/O.CAN.KMHX.BH.S.0049.000000T0000Z-250810T0000Z/
East Carteret-Ocracoke Island-
1208 PM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

While current is moving parallel to shore, it is not strong enough
to warrant a beach hazard statement.

$$

NCZ203-205-100000-
/O.CON.KMHX.BH.S.0049.000000T0000Z-250810T0000Z/
Northern Outer Banks-Hatteras Island-
1208 PM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
409 
WHUS42 KMHX 100008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Sat Aug 9 2025

NCZ203-205-101215-
/O.EXP.KMHX.BH.S.0049.000000T0000Z-250810T0000Z/
/O.NEW.KMHX.BH.S.0050.250810T0008Z-250811T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 8, 7:12 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 8, 7:12 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
712 PM EDT Fri Aug 8 2025

.SYNOPSIS...
An area of weak low pressure will move along the Southeast
coast late this week and into this weekend, which will keep
scattered showers in the forecast.

&&

.NEAR TERM /TONIGHT/...
As of 7 PM Fri...

No significant changes to the forecast outside of adding a few
extra hours of SChc PoP's across the Coastal Plain given current
radar trends.

Prev Disc...A weak upper low continues to meander over the
Carolinas with upper ridging over the western Atlantic. At the
surface, the CAD wedge is holding steady to our west while the
offshore low makes its way northeast traveling along the
boundary draped roughly parallel to the coast.

PoPs will diminish after sunset and remain relegated to the coast
and offshore for the overnight hours. Lows will be very similar to
last night, ranging from the the upper-60s to low-70s. There's
potential for fog to develop during the early morning hours
tomorrow, especially across the inner coastal plain, but confidence
is low given the expected isolated nature of precip today and the
boundary layer remaining mixed overnight with 5-10 mph northeasterly
winds.

&&

.SHORT TERM /SATURDAY/...
As of 1:45 PM Friday...The offshore low will continue moving to
the northeast and out to sea tomorrow. Drier high pressure will
build in behind it, sustaining northeasterly flow and cloudy
skies for another day. With the upper level pattern becoming
mushy with no forcing features of note and the surface low
moving further way, precip coverage will be even less than today
with mostly sprinkles and/or isolated to widely scattered light
showers. Highs will reach the low- to mid-80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...

Key Messages

 - Below normal conditions continue this weekend

 - Shower and thunderstorm coverage become more scattered this
   weekend through mid next week

 - More typical summer pattern returns Monday through mid next
   week

Similar conditions are anticipated Sunday with N/NE flow over
the area, and uncertainty if the incoming airmass will be dry
enough to limit afternoon convection.

High pressure will shift offshore Monday and a more typical summer
pattern will develop through mid next week. Precip chances will be
near climo with upper level ridging moving over the region.
Slightly high precip chances (40-60%) are possible Monday and
Tuesday afternoon as it look like the upper level ridge will
take some time to strengthen. Heat and humidity will build each
day, with highs reaching upper 80s to low 90s, and peak heat
indices approaching 100 degrees.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 710 PM Fri...Steady NE'rly flow remains over ENC this
evening with scattered showers across much of the area as well
as a mix of MVFR and VFR ceilings. Expect continued mix of MVFR
and VFR cigs through about 06Z across ENC before ceilings are
then forecast to lower slightly to MVFR across all of ENC
sometime between 06-09Z. MVFR ceilings likely persist into early
to late morning before lifting fully to VFR Sat afternoon.
Steady NE'rly flow overnight should preclude much of a fog
threat as the area remains well mixed. Continued NE flow and
scattered showers will be possible Sat afternoon but confidence
is not high enough to include a mention of precip for tomorrow
afternoon in this set of TAFs.

LONG TERM /Saturday night through Wednesday/...
As of 3 AM Fri...Precip coverage becomes more scattered this
weekend with a slight uptick early next week, and some brief
periods of sub- VFR conditions will be possible at times.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 2 PM Friday...

 - New SCA has been issued for the coastal waters south of Cape
   Lookout

Winds remain out of the NE at 15-25 kt with gusts to 25-30 kt. Seas
are 6-7 ft north of Ocracoke Inlet and 4-6 ft to the south. Winds
will start to ease later tonight and into tomorrow with seas
retreating through the day. SCA conditions will persist for the
central waters through most of tomorrow where 6 ft seas will linger
the longest.

LONG TERM /Saturday night through Wednesday/...
As of 3 AM Fri...

NNE winds will continue to subside Saturday to 10-20 kts, while
seas remain 4-6 ft north of Ocracoke Inlet. By Sunday winds will
NE 10-15 kts with seas 3-5 ft. Winds become generally easterly
Monday, and then SE Tuesday at around 5-15 kts. Seas continue to
subside to 2-4 ft Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203-205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ131-230-
     231.
     Small Craft Advisory until 5 AM EDT Saturday for AMZ135-156.
     Small Craft Advisory until 5 PM EDT Saturday for AMZ150.
     Small Craft Advisory until 8 PM EDT Saturday for AMZ152.
     Small Craft Advisory until 11 PM EDT Saturday for AMZ154.
     Small Craft Advisory until 2 AM EDT Saturday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...RCF/OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK/OJC
Hazardous weather outlook, Aug 8, 2:37 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
237 PM EDT Fri Aug 8 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-199-091845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
237 PM EDT Fri Aug 8 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-091845-
Hatteras Island-
237 PM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-091845-
Ocracoke Island-
237 PM EDT Fri Aug 8 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203-091845-
East Carteret-Northern Outer Banks-
237 PM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.